Fluoropyrimidine Cardiotoxicity With Overlapping Vasospastic and Pericardial Features

Read full text
Authors: Adriana Elisa Viñas-Mendieta, Hugo A. Valencia-Hernández, Enrique Ruiz-Mori, Alfonso González-Trejo, Ana Karen Nieto-Dolores, Mauricio García-Cárdenas, Adriana Dominguez-Linares, Nilda G. Espinola-Zavaleta
Cited by: 1
References: 7

Abstract

BACKGROUND: Fluoropyrimidines are widely used in gastrointestinal malignancies but may produce cardiotoxicity, most commonly coronary vasospasm and rarely inflammatory pericardial involvement. CASE SUMMARY: A 57-year-old man with HER2-positive gastric cancer receiving FOLFOX-6M (leucovorin calcium-FOLinic acid, Fluorouracil and OXaliplatin) plus trastuzumab developed severe chest pain during a 5-fluorouracil (5-FU) infusion. The initial electrocardiogram showed T-wave abnormalities and marked QTc prolongation, whereas cardiac biomarkers remained negative. Echocardiography and coronary computed tomography angiography were normal. Fourteen hours later, new concave ST-segment elevation appeared. Cardiac magnetic resonance demonstrated pericardial hyperintensity and enhancement suggestive of inflammatory involvement, without myocardial necrosis. Symptoms resolved after drug discontinuation and colchicine therapy. DISCUSSION: This case illustrates the diagnostic complexity of 5-FU cardiotoxicity, in which vasospastic, electrical, and possible inflammatory manifestations may overlap or evolve sequentially. TAKE-HOME MESSAGE: 5-FU cardiotoxicity may present late and exhibit multifaceted manifestations and requires a multidisciplinary approach to balance oncologic efficacy with cardiovascular safety.

Fields of Study & Subjects

Chemotherapy-induced cardiotoxicity and mitigation Colorectal Cancer Treatments and Studies Chemotherapy-related skin toxicity

Publication details

Journal / source
JACC Case Reports
Publisher
Elsevier BV
Volume
31
Issue
24
Pages
108330–108330
Publication date
15 May 2026
Language
EN